MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0102
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned smart coil pusher assembly could not confirm the reported complaint.The embolization coil was detached and not returned for evaluation.The evaluation also revealed that the pusher assembly was kinked and fractured at its proximal end, the pull wire was fractured at its proximal end, and the pull wire was retracted from the pusher assembly ddt.This damage was likely a result of the manual detachment attempted during the procedure.Based on the returned condition, the root cause of the reported coil detachment issue could not be determined.Further evaluation of the device revealed additional pusher assembly kinks.This damage was likely incidental to the complaint.Evaluation of the second returned smart coil pusher assembly could not confirm the reported complaint.The embolization coil was detached and not returned for evaluation.The evaluation also revealed that the pusher assembly and the pull wire were fractured at their proximal end, and the pull wire was retracted from the pusher assembly ddt.This damage was likely a result of the manual detachment attempted during the procedure.Based on the returned condition, the root cause of the reported coil detachment issue could not be determined.Further evaluation of the device revealed additional pusher assembly kinks.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report number: 3005168196-2021-02129.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (aca) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and a guidewire.It should be noted that the patient's anatomy was tortuous, narrowed, and calcified.During the procedure, eight coils and two smart coils were implanted into the target location.While attempting to detach the next smart coil, the handle failed to detach the coil.It was also reported that manual detachment failed.Therefore, the smart coil was removed.While attempting to detach the next smart coil, the same issue occurred.Therefore, the smart coil was removed.The procedure was completed using another smart coil, the same handle, and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12530595
Report Number3005168196-2021-02128
Device Sequence Number4231505
Product Code HCG
UDI-Device Identifier00814548015613
UDI-Public00814548015613
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/24/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2025
Device Model Number400SMTHXSFT0102
Device Catalogue Number400SMTHXSFT0102
Device Lot NumberF101998
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2021
Initial Report FDA Received Date09/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005